The Food and Drug Administration (FDA) is requiring makers of Duragesic (fentanyl) pain patches to make warnings of deaths from accidental exposure to the patches more visible to remind patients and caregivers how dangerous the patches can be if they are not disposed of properly.
Fentanyl is a powerful narcotic medication that is used to treat severe, ongoing pain that cannot be controlled with other medications. The drug is available in various forms including injection and nasal spray. The warning label requirement applies only to the transdermal patch, which is applied to the skin.
The patches contain the medication and even used ones are dangerous because they still contain high amounts of the strong narcotic pain medication. Accidental exposure to these patches has caused serious harm and death in children, pets and others.
In an effort to minimize the risk of accidental exposure to fentanyl patches, the FDA is requiring the manufacturer of Duragesic to print the name and the strength of the drug in long-lasting ink, in a color that is clearly visible to patients and caregivers. The current ink color varies by strength and is not always easily seen.
The change is intended to help patients and caregivers be able to more easily find patches on patients’ bodies and to see patches that have fallen off, which children or pets can accidentally touch or ingest. Both the brand-name and generic versions of the drug are required to make the label changes.
The FDA is reminding patients and caregivers that patches that are not stuck to the skin tightly enough may accidentally fall off and stick to someone in close contact, such as a child. Used fentanyl patches should be properly disposed of after use. Patches should be folded with the sticky sides together, and then flushed down the toilet immediately.